PDA

View Full Version : Not Sleeping, any advice?



tae_tap
01-02-2014, 11:45 PM
I have been slowly tapering off pain meds and am now completely off. I do take Tylenol three times a day with my gabapentin.

I am having trouble sleeping at all! I am taking calcium and 10mg of melatonin before I lay down at night for bed, but still no help.

I do not have pain, more of stiffness due to the weather (snow and ice are not good friends) so I can't blame it on pain or lack of pain meds.

Should I call my GP and get a prescription sleep med or is there an OTC that anyone knows that is good?

Tamena

susancook
01-03-2014, 03:46 AM
In general, sleeping pills are a temporary fix that should not be used but 3 or so days a week since they can be very addicting. I took sleeping pills and found that I woke up 4 hours after going to sleep and was WIDE awake. I am wondering if your sleep problem is because you are tapering off pain meds too soon. What would you think about going back on your pain meds? Maybe your body is trying to tell you that it is still repairing itself. Susan

Afterthoughts: I have read carefully the responses of postop accounts of having difficulty going off narcotics and other analgesics. That must have been awful. I did not have any problem going off any of my analgesics, i just quit. We are all different. Tamena, I hope that you can find a good balance. Suffering from pain greatly compromises your quality of life and not sleeping has to be really difficult. Trust me, it will get better. It does get better, but s-l-o-w-l-y. For most it seems, v-e-r-y s-l-o-w-l-y. Gentle hugs to you.

jane d
01-03-2014, 11:47 AM
I stopped all my pain meds at 6 weeks, probably too abruptly, didn't taper off
much. I had trouble sleeping for about two weeks. Not due to pain, I was just
wide awake all night. I did stop taking any kind of nap at that point too, hoping
that would help. I got out of bed and read a lot then in the middle of the night
and then went back to bed until dawn. It was a rough 2 weeks but after that time
it was over and I was able to sleep again.
Praying this will be over for you soon.
Jane

LindaRacine
01-03-2014, 10:02 PM
Hi...

I think this happens to most of us during recovery. It can be incredibly stressful and depressing to not sleep. Since you don't already have a prescription for a sleeping medication, you might want to try Tylenol PM (or generic), and/or benadryl. If they help, great. If not, I would call your primary care doctor on Monday and ask for a prescription for something to help you sleep. Try not to stress about it. I promise... you'll get past it.

Regards,
Linda

Irina
01-03-2014, 10:34 PM
Tamena,

Do you take a basic calcium or the one with vitamin D? If you take a combination with vitamin D, don't take it at a bed time because vitamin D tells your body - it's daytime, sunshine, wake up :-) I take my vitamin D in the morning.

I also had hard time sleeping even when I was on narcotics, and I think it's pretty common. These are hard times you're going thru - hang in there and I hope it gets better for you!

titaniumed
01-04-2014, 02:00 PM
Sleeping is quite the battle for sure. I remember struggling and at around 2 or 2-1/2 months I actually slept “once” for 4 hours straight through! That was a milestone. I would soak in hot water, dry off, try a different bed, try sleeping on an angle, backwards etc. The foam on top of my tempurpedic helped quite a bit because the “hammocking”, even if its an inch can be felt with a full fusion, and is also hard on the neck. I found the tempurpedic “medium” was too hard and didn’t realize that the foam was the lifesaver. Latex, of course. Not the clothes, the foam. (smiley face) Remember that these sorts of medical devices are tax deductable.

Our bodies go through so many changes with the surgeries. This pain combined with meds or even from recently terminating meds, is such a change that its hard for us to adapt and sleep is such a delicate thing. If anything is wrong, we wake up. Digestive health also plays a huge part in sleep and if constipation is a factor this will wake you up. I had this happening to me. Be careful what you eat......Dairy can be a disaster....its an intestinal train wreck. Meds are an intestinal train wreck.

It took me a long time before I made it to 8 hours of sleep. It was probably a year but I also had a broken shoulder, and I also had the beginning effects of gall stones forming, and resulting gall bladder and digestive issues. (Battling fats)

Soft “high quality” down pillows are a must! And they need to be soft, soft, soft! New pillows actually need to be run over with a bulldozer to soften them up. They need to be easily moldable so you can adjust your perfect neck height. Try to keep it straight. I have used a rolled up towel for laying in the small of my neck. Breaking in down pillows takes time, I buy them and keep them in my cars for passengers......they can break them in over the years...(smiley face)

Healed scoliosis patients know the value of rem sleep and you need 8 hours to achieve this. Sleeping like a cat grows old that’s for sure. After I was able to sleep all the way through the night, for some reason my appetite shot through the roof. Almost like my body was saying “feed me” and do it NOW....a neuro (brain) decision of some sort. Probably a milestone that I was almost back to normal.....

Since I took so many hot soaks in my recovery, I noticed that the pain was relieved very quickly. I had to be careful since I “could” fall asleep in the water, but had difficulty in bed. It sort of proved that once pain was relieved, and pressure points were not an issue, sleeping was obtainable. Now, if we had a device that held the neck up out of the water,(slant board in water) we might be able to sleep after our surgeries.....Hmmm....sounds like a good idea, doesn’t it?

Stiffness is something we get used to. After you heal, it gets easier to deal with......we battle the weather related stiffness, but I guess its part of our experience being fused patients. Other than the weather related pains, I have no issues with being fused now. I have more problems with other parts of my body, that’s how you know your surgery is a success. After this happens, its all about the hips, knees, ankles, and neck. Fuse it all I say....NO just kidding.....just kidding....Just goes to show my appreciation in “fusing”, it really was a life saver in my case. Its hard to believe that they knew this 100 years ago.

Tam, hang in there. Glad to see your pain levels improving. It gets better every day.....albeit slowly......an exercise in patience for sure.

Ed

susancook
01-05-2014, 02:33 AM
Tamena,

Do you take a basic calcium or the one with vitamin D? If you take a combination with vitamin D, don't take it at a bed time because vitamin D tells your body - it's daytime, sunshine, wake up :-) I take my vitamin D in the morning.

I also had hard time sleeping even when I was on narcotics, and I think it's pretty common. These are hard times you're going thru - hang in there and I hope it gets better for you!

I haven't heard about Vit D causing insomnia if taken in the evening. Do you have information about that?
Susan

tae_tap
01-05-2014, 12:52 PM
I am finally sleeping! I have always taken Calcium with Vitamin D at bed time and it never affected my sleep. I took the advice and took Tylenol PM and have had two great nights of sleep. I am not taking anything else other than the GABA, not even Tylenol during the day only for the simple fact that I am more stiff than in pain (except for the neves in my foot) and no reason taking something that won't help with that. It just feels good to sleep. I will do one more night and then see if I can sleep on my own. Hopefully it all will work out. Thanks for the advice!

Tamena

Irina
01-08-2014, 11:45 PM
I haven't heard about Vit D causing insomnia if taken in the evening. Do you have information about that?
Susan

My primary care physician advised me to take vitamin d in the morning. She explained that we are getting vitamin d from the sun and if we take this vitamin, our body reacts to it as to Sun exposure, if that makes any sense...